Texas, 2015

Flash Flooding and Hail in Texas, April 13, 2015

April 13, 2015 · NWS FWD · 11 events in 6 counties and zones

Widespread thunderstorms developed across North Texas on the morning of April 13th and continued through the afternoon hours. These storms led to multiple areas of flash flooding, and some storms produced small hail and gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Widespread thunderstorms developed across North Texas on the morning of April 13th and continued through the afternoon hours. These storms led to multiple areas of flash flooding, and some storms produced small hail and gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 13, 7:55 AM CST, 35 minutes earlier.

Area forecast discussion, Apr 13, 7:55 AM CST, 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
855 AM CDT MON APR 13 2015

.UPDATE...
HAVE INCREASED POPS TO 60-80 PERCENT FROM THE METROPLEX NORTHWEST
TO BOWIE THEN EAST TO PARIS AND ATHENS. URBAN AND STREAM FLOODING
LIKELY IN SOME AREAS. THE AREA OF STORMS WILL SLOWLY WORK
NORTHEASTWARD THIS MORNING WITH ADDITIONAL ACTIVITY EXPECTED THIS
AFTERNOON. 75

&&

.AVIATION...
/ISSUED 717 AM CDT MON APR 13 2015/
CONCERNS WITH THIS TAF PACKAGE ARE NUMEROUS. FIRST IS THUNDERSTORM
TRENDS...SECOND IS CLOUD/VISIBILITY TRENDS AND THIRD IS WIND
SHIFT TIMING.

AS FAR AS CONVECTION GOES...MODERATE INSTABILITY AND INCREASING
LARGE SCALE LIFT SUPPLIED BY THE APPROACHING UPPER LOW IN THE WEST
WILL CONTINUE TO BRING SCATTERED SHOWERS AND STORMS. SINCE THERE
IS NO MAJOR MESO SCALE FORCING FOR CONVECTION...WILL FOLLOW
CURRENT RADAR TRENDS AND INCLUDE TEMPO GROUPS FOR THUNDER AT
DFW...AFW AND FTW. WILL ONLY MENTION SHOWERS AT THE OTHER NORTH
TEXAS TAF SITES. THERE SHOULD BE A LULL IN CONVECTION FROM MID
MORNING THROUGH EARLY AFTERNOON WITH A DECREASING LOW LEVEL JET.
ADDITIONAL SHOWERS AND THUNDERSTORMS SHOULD ARRIVE AT METROPLEX
TAF SITES AROUND 21Z WITH THE ARRIVAL OF A SLOW MOVING COLD FRONT.
STORMS SHOULD SLOWLY TRANSITION TO THE SOUTH WITH THE FRONT AND
REACH WACO AROUND 23Z. BETWEEN 04 AND 06Z STORMS CHANCES WILL BE
ON THE DECREASE AT ALL SITES.

A NEAR SATURATED LAYER NEAR THE SURFACE WILL KEEP MOSTLY IFR
CEILINGS IN PLACE THROUGH MID MORNING WITH TEMPORARY MVFR AND EVEN
BRIEF VFR CONDITIONS. VISIBILITIES WILL ALSO OCCASIONALLY FALL
BELOW 5 MILES. ALL CEILINGS SHOULD LIFT TO VFR BY EARLY AFTERNOON.
HOWEVER...CEILINGS WILL FALL BELOW 3000 FT WITH THE PASSAGE OF THE
FRONT AND REMAIN MVFR TO OCCASIONAL IFR OVERNIGHT THROUGH TUESDAY
MORNING.

A SOUTH TO SOUTHEAST WIND WILL PREVAIL THIS MORNING AT SPEEDS LESS
THAN 12 KNOTS. THE COLD FRONT SHOULD REACH THE METROPLEX TAF
SITES AROUND 21Z AND WACO ABOUT 23Z. THE WIND WILL TURN TO THE
NORTHEAST/NORTH WITH THE PASSAGE OF THE FRONT AT SPEEDS BETWEEN 8
AND 13 KNOTS ALONG WITH A FEW HIGHER GUSTS.   79

&&

.PREV DISCUSSION... /ISSUED 345 AM CDT MON APR 13 2015/
ACTIVE WEATHER CONTINUES ACROSS THE CENTRAL PART OF THE CONUS
EARLY THIS MORNING. THUNDERSTORMS CURRENTLY STRETCH FROM WISCONSIN
TO THE RED RIVER ALONG A COLD FRONT. ADDITIONAL SHOWERS AND STORMS
ARE OCCURRING ACROSS MUCH OF TEXAS IN THE WARM AND MOIST AIRMASS
WELL SOUTH OF THE FRONT. THIS IS ASSOCIATED WITH AS UPPER
LOW...WHICH CAN BE SEEN ON SATELLITE SPIRALING ACROSS WEST
TEXAS.

THE BRUNT OF THIS CONVECTION HAS BEEN IN THE FORM OF AN MCS
MOVING EAST ACROSS SOUTH TEXAS. THE NORTHERN EXTENT OF THIS
COMPLEX IS BEGINNING TO GRAZE MILAM COUNTY AND CONTAINS SOME
GOOD REFLECTIVITY CORES. THE PRIMARY THREAT FROM THE STRONGER
STORMS WOULD BE SOME SMALL HAIL AND CLOUD TO GROUND
LIGHTNING...ALONG WITH BRIEF HEAVY RAIN. THIS LINE IS ALSO
DEVELOPING FARTHER NORTH AS IT MOVES EAST...SO IT WILL LIKELY
AFFECT THE SOUTHERN COUNTIES OF NORTH TEXAS WITH OCCASIONAL STRONG
STORMS THROUGH MID MORNING. FORTUNATELY...THE OVERALL TREND HAS
BEEN A VERY SLOW WEAKENING ONE. FARTHER NORTH...CONVECTION HAS
REMAINED MORE SCATTERED IN NATURE. THESE SHOWERS AND STORMS ARE
MOVING NORTH AT 20 MPH OR SO AND HAVE AFFECTED THE DALLAS FORT
WORTH METROPLEX AND SURROUNDING AREAS OVER THE PAST FEW HOURS.

THE COLD FRONT WILL PROVIDE FOCUS FOR ADDITIONAL SHOWERS AND
THUNDERSTORMS TODAY AS IT PUSHES SOUTH INTO NORTH TEXAS. THE
ATMOSPHERE MAY BE A LITTLE WORKED OVER FROM THE ONGOING ACTIVITY.
HOWEVER...THE COMBINATION OF THE FRONT AND THE UPPER LOW TO OUR
WEST SHOULD ALLOW FOR AT LEAST A CONTINUATION OF SCATTERED
SHOWERS AND STORMS AREA-WIDE TODAY. THERE WILL BE A DECENT AMOUNT
OF INSTABILITY ACROSS THE REGION TODAY WITH SURFACE BASED CAPE
GENERALLY BETWEEN 1000 AND 2000 J/KG. THIS WILL ALLOW A FEW
SEVERE STORMS...BUT THE LACK OF SHEAR SHOULD PRECLUDE THE OVERALL
SEVERE THREAT.

THE FRONT WILL BEGIN TO STALL OVER THE SOUTHERN COUNTIES OF NORTH
TEXAS TONIGHT AS THE UPPER LOW WEAKENS AND MOVES OVERHEAD. THE
WEAKENING UPPER LEVEL SYSTEM AND QUASI-STATIONARY FRONT SHOULD GENERATE
ANOTHER ROUND OF CONVECTION OVERNIGHT...PROBABLY STARTING AROUND
MIDNIGHT AGAIN AS A 25 KT LOW LEVEL JET DEVELOPS.

CHANCES FOR SHOWERS AND STORMS WILL LINGER INTO TUESDAY...BUT
FALL INTO THE SLIGHT CHANCE CATEGORY LATE TUESDAY AND WEDNESDAY AS
THE UPPER LOW SHEARS OUT. THIS WILL AT LEAST PARTIALLY BE THE
RESULT OF A STRONGER UPPER LEVEL LOW PRESSURE SYSTEM DROPPING
SOUTH FROM THE NORTHWEST INTO THE 4-CORNERS REGION. GOOD ASCENT
WILL BEGIN ACROSS NORTH TEXAS THURSDAY AS THE UPPER LOW SLOWLY
MOVES EAST ACROSS NEW MEXICO. CHANCES FOR SHOWERS AND
THUNDERSTORMS WILL LIKEWISE INCREASE AREA-WIDE THURSDAY. MULTIPLE
DAYS OF SCATTERED CONVECTION ARE EXPECTED WITH THIS SYSTEM
THURSDAY THROUGH SATURDAY AS THE SYSTEM MAKES SLOW PROGRESS
EASTWARD ACROSS THE SOUTHERN PLAINS.

GOOD LAPSE RATES ASSOCIATED WITH THE COLD AIR ALOFT WILL
CREATE AN UNSTABLE ENVIRONMENT...ESPECIALLY DURING THE AFTERNOON
HOURS AS SURFACE HEATING BECOMES MAXIMIZED. VERTICAL SHEAR VALUES
WILL ALSO BE A LITTLE STRONGER WITH THIS SYSTEM...SO WE SHOULD
EXPECT AT LEAST A LOW-END THREAT FOR SOME SEVERE WEATHER EACH
DAY. PRECIPITATION CHANCES WILL END FROM WEST TO EAST SUNDAY AS
THE UPPER LEVEL SYSTEM HEADS EAST FOR THE MS AND OH VALLEYS.   30

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  77  60  71  58  78 /  80  50  40  20  20
WACO, TX              80  60  76  56  79 /  40  40  40  10  20
PARIS, TX             73  58  68  56  74 /  80  50  50  30  30
DENTON, TX            75  57  69  54  77 /  80  50  50  20  10
MCKINNEY, TX          76  58  69  55  76 /  80  50  50  30  20
DALLAS, TX            78  61  71  59  78 /  80  50  40  20  20
TERRELL, TX           78  60  72  58  76 /  70  50  50  30  30
CORSICANA, TX         78  62  75  59  78 /  50  40  40  20  30
TEMPLE, TX            81  61  76  57  79 /  40  40  30  10  20
MINERAL WELLS, TX     77  56  70  52  79 /  40  50  40  10  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

 /75
Hazardous weather outlook, Apr 13, 2:44 AM CST, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
344 AM CDT MON APR 13 2015

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-140845-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
344 AM CDT MON APR 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS TODAY
AND TONIGHT. SOME OF THESE STORMS COULD BECOME SEVERE WITH LARGE
HAIL AND DAMAGING DOWNBURST WINDS...ESPECIALLY THIS AFTERNOON AND
THIS EVENING. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS
TUESDAY THROUGH SUNDAY. A FEW STRONG TO SEVERE STORMS WILL BE
POSSIBLE EACH DAY WITH THE MAIN HAZARDS BEING HAIL...STRONG GUSTY
WIND AND FREQUENT CLOUD TO GROUND LIGHTNING. LOCALLY HEAVY
RAINFALL WILL ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND
EVENING...ESPECIALLY ALONG AND SOUTH OF THE INTERSTATE 20
CORRIDOR.

The radar

The Dallas/Ft Worth radar (KFWS), 35 km away, was scanning. The volume nearest the first event began at 14:30 UTC.

Open the radar archive at this moment

Event by event

7 flash flood, 4 hail. Local standard time, as filed.

Flash Flood, Tarrant

When
April 13, 8:30 AM CST to 10:30 AM CST
Where
Tarrant County, 0.57 mi NW of Ft Worth Saginaw Arp to 0.59 mi NW of Ft Worth Saginaw Arp
Cause
Heavy Rain
Property damage
$500
Reported by
Public
Coordinates
32.875, -97.387

A vehicle was stalled in high water at Knowles Drive and Park Center Blvd. in Saginaw, TX.

Flash Flood, Tarrant

When
April 13, 8:40 AM CST to 10:40 AM CST
Where
Tarrant County, 2.71 mi WSW of Ft Worth to 1.75 mi WSW of Ft Worth
Cause
Heavy Rain
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
32.739, -97.395

Reports came in of multiple streets being under at least a foot of fast-rising water in the Arlington Heights neighborhood.

Flash Flood, Cooke

When
April 13, 8:50 AM CST to 10:50 AM CST
Where
Cooke County, Gainesville to 0.2 mi NW of Gainesville
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
33.630, -97.150

One to two feet of water was reported across a few roadways in Gainesville, with up to three feet of water in normal low water crossing areas.

Flash Flood, Cooke

When
April 13, 8:50 AM CST to 10:50 AM CST
Where
Cooke County, 3.17 mi SW of Hope to 2.94 mi SSW of Hope
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.583, -97.112

One house was reported to have minor flooding on property, and Pecan Creek had overflowed 1 to 1.5 feet of water over several roadways.

Flash Flood, Denton

When
April 13, 9:20 AM CST to 11:20 AM CST
Where
Denton County, 3.03 mi SE of Bartonville to 2.96 mi SE of Bartonville
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.049, -97.093

Flooding was reported over southbound Bridlewood at W. Windsor in Flower Mound. At least a foot of water was present across this roadway.

Flash Flood, Denton

When
April 13, 9:20 AM CST to 11:20 AM CST
Where
Denton County, 0.71 mi N of Denton to 0.76 mi ENE of Denton
Cause
Heavy Rain
Property damage
$1,000
Reported by
Newspaper
Coordinates
33.230, -97.150

Flooding was reported over multiple roads including: Mulberry and Carroll, Sycamore and Bell, and Malone and University. A dumpster was reported to be floating down Bernard Street as well.

Flash Flood, Grayson

When
April 13, 10:00 AM CST to 6:00 PM CST
Where
Grayson County, 2.05 mi SSW of Ethel to 1.47 mi SSW of Ethel
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
33.505, -96.869

Multiple roads in SW Grayson County were closed due to water over the roadways. Horseshoe Road southeast of Collinsville was one of the closures, which was closed into the overnight hours.

Hail, Limestone

When
April 13, 4:34 PM CST to 4:39 PM CST
Where
Limestone County, Groesbeck
Measured
1.25 in hail
Reported by
Public
Coordinates
31.530, -96.520

Hail slightly larger than quarters fell in Groesbeck.

Hail, Limestone

When
April 13, 4:35 PM CST to 4:38 PM CST
Where
Limestone County, 0.69 mi N of Groesbeck
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.540, -96.520

Quarter sized hail was reported 1 mile north of Groesbeck.

Hail, Limestone

When
April 13, 6:20 PM CST to 6:22 PM CST
Where
Limestone County, 0.59 mi W of Personville
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
31.500, -96.340

Quarter sized hail was reported 9 miles SSW of Teague.

Hail, Freestone

When
April 13, 6:27 PM CST to 6:30 PM CST
Where
Freestone County, 1.82 mi SE of Freestone
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.510, -96.230

Quarter sized hail was reported west of I-45 southeast of Teague.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 573311, 573314, 573325, 573599, 573326, 574726, 573603, 573327, 573328, 573329, 573330.